Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 138, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2011, 3:16 AM CDT for 4 counties in North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 3:16 AM CDT (08:16 UTC)
- Expired
- Aug 1, 2011, 4:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:25 AM CDT | TSTM WND DMG | 2 W Arthur, ND | NUMEROUS 6 TO 10 INCH DIAMETER TREE BRANCHES WERE BLOWN DOWN. |
| Aug 1, 4:00 AM CDT | TSTM WND DMG | 1 Se Horace, ND | LARGE TREE SPLIT IN TWO FROM STRONG WINDS. |
| Aug 1, 4:20 AM CDT | TSTM WND DMG | Christine, ND | MANY LARGE TREE BRANCHES BLOWN DOWN BY THE STRONG WIND. CROPS FLATTENED BY THE WIND AND RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4494 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 21.3
The text
As transmitted, in the capitals the NWS used until 2016.
458
WUUS53 KFGF 010816
SVRFGF
MNC027-167-NDC003-017-073-077-010915-
/O.NEW.KFGF.SV.W.0138.110801T0816Z-110801T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 AM CDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
EAST CENTRAL BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHEASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 415 AM CDT
* AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 2 MILES NORTH OF HUNTER TO 3 MILES SOUTHWEST OF ABSARAKA TO 5
MILES SOUTH OF TOWER CITY...MOVING TO THE SOUTHEAST AT 40 MPH. ALSO
PENNY SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WHEATLAND...ARTHUR AND AMENIA AROUND 320 AM CDT.
EMBDEN AND ALICE AROUND 325 AM CDT.
CASSELTON...GARDNER AND CHAFFEE AROUND 330 AM CDT.
MAPLETON...PROSPER AND DURBIN AROUND 340 AM CDT.
FARGO AND MOORHEAD AROUND 345 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE ARGUSVILLE...GEORGETOWN...HARWOOD...AND KINDRED.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 31 AND 85...
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
NORTH DAKOTA MILE MARKER 316 AND MINNESOTA MILE MARKER 11...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4715 9639 4642 9676 4627 9709 4689 9783
4716 9758 4715 9716
TIME...MOT...LOC 0814Z 319DEG 33KT 4721 9719 4693 9741
4684 9763
WIND...HAIL 60MPH 0.75IN
$$
DTR1 follow-up statement
883
WWUS53 KFGF 010849
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT MON AUG 1 2011
MNC027-167-NDC003-017-073-077-010915-
/O.CON.KFGF.SV.W.0138.000000T0000Z-110801T0915Z/
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-CLAY MN-WILKIN MN-
349 AM CDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CLAY
COUNTY IN NORTHWEST MINNESOTA...AND NORTHWESTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA...AND NORTHERN RICHLAND...NORTHEASTERN
RANSOM...CASS AND EAST CENTRAL BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 AM CDT...
AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES NORTHWEST OF HARWOOD TO 4 MILES WEST OF DAVENPORT TO 6
MILES WEST OF LEONARD...MOVING TO THE SOUTHEAST AT 40 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
KINDRED...KRAGNES AND WEST FARGO AROUND 355 AM CDT.
FARGO...HORACE AND FELTON AROUND 400 AM CDT.
MOORHEAD...DILWORTH AND AVERILL AROUND 405 AM CDT.
GLYNDON...RUSTAD AND WALCOTT AROUND 410 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE REILE'S ACRES...NORTH RIVER...PRAIRIE ROSE...OXBOW...FRONTIER
AND BARRIE.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 31 AND 72...
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
NORTH DAKOTA MILE MARKER 344 AND MINNESOTA MILE MARKER 11...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4715 9639 4642 9676 4627 9709 4689 9783
4716 9758 4715 9716
TIME...MOT...LOC 0849Z 319DEG 33KT 4697 9688 4669 9710
4660 9732
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:44 AM CDT, 32 minutes earlier.
Area forecast discussion, Aug 1, 2:44 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT MON AUG 1 2011
.UPDATE...HAVE ADDED HEAT ADVISORY GENERALLY ALONG AND SOUTH OF A
COOPERSTOWN/HILLSBORO/DETROIT LAKES AND FERGUS FALLS LINE AS
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES.
&&
.PREV DISCUSSION... /ISSUED 229 AM CDT MON AUG 1 2011/
DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION
POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR
TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS.
LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL
CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND
FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT
HIGHEST POPS THIS AREA FOR THE MORNING HOURS.
FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN
CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST.
AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION
AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH
NUMERICAL GUIDANCE.
SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA
TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY
ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE
ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO
NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE
AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF
CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL
HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE
RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG
CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO
BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A
HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY
BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE
EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD
WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION
PANS OUT.
SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT
LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING
PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF
VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING.
SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY
FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR
ABOVE AVERAGE.
MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK
WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT
CHANCE OF PCPN.
MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND.
AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR
CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN
THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS
EXPECTED FROM VALLEY EASTWARD TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR NDZ028>030-038-039-049-052-053.
MN...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR MNZ002-003-027-029-030-040.
&&
VOELKERHazardous weather outlook, Jul 31, 3:00 PM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 300 PM CDT SUN JUL 31 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 300 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY THIS EVENING. AFTER 7 PM...THUNDERSTORMS WILL BEGIN TO GET ORGANIZED IN CENTRAL NORTH DAKOTA. A COMPLEX OR TWO OF THUNDERSTORMS WILL EVENTUALLY MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA BY LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORNING THUNDERSTORMS WILL START TO DIMINISH BY LATE MONDAY MORNING. A COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA LATE MONDAY AFTERNOON. THE AIRMASS EAST OF THE FRONT WILL BE VERY WARM...HUMID AND UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL EASTERN NORTH DAKOTA LATE MONDAY AFTERNOON AND THEN SPREAD THROUGH THE REGION MONDAY NIGHT. SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE JUST ABOUT ANYWHERE AS THE FRONT MOVES THROUGH. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREAT WITH ISOLATED TORNADOES A POSSIBILITY AS WELL. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT AND AGAIN MONDAY LATE AFTERNOON AND MONDAY NIGHT. DTR
In the hours before
Special weather statement, Jul 31, 9:23 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 923 PM CDT SUN JUL 31 2011 NDZ038-039-049-053-010330- BARNES ND-CASS ND-RANSOM ND-RICHLAND ND- 923 PM CDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND... NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1030 PM CDT... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 17 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... KATHRYN AROUND 930 PM CDT. LITTLE YELLOWSTONE STATE AROUND 935 PM CDT. FORT RANSOM AROUND 940 PM CDT. NOME AND FINGAL AROUND 945 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPEICHER
Local storm report, Aug 1, 2:16 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG FORT TOTTEN 47.98N 98.99W
08/01/2011 BENSON ND OTHER FEDERAL
TREES UPROOTED IN TOWN.
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 63 min |
| Aug 1, 12:41 AM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele, Traill | 64 min |
| Aug 1, 1:03 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 57 min |
| Aug 1, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Nelson | 46 min |
| Aug 1, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Grand Forks, Griggs, Nelson, Ramsey, Steele and 2 more | 40 min |
| Aug 1, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill, Walsh | 53 min |
| Aug 1, 3:56 AM CDT | Areal Flood Advisory | FGF | Griggs, Steele | 7 hr |
| Aug 1, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Aug 1, 4:23 AM CDT | Areal Flood Advisory | FGF | Cass | 7 hr |
| Aug 1, 5:14 AM CDT | Heat Advisory | FGF | Barnes, Cass, Griggs, Ransom, Richland, Sargent and 2 more | 15 hr |
| Aug 1, 5:37 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 5 hr |
| Aug 1, 7:17 AM CDT | Flash Flood Warning | FGF | Barnes, Cass, Griggs, Steele | 4 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Barnes | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Ransom | 9 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Richland | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 6 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Ransom | 48 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 23 hr |
| Aug 1, 3:29 PM CDT | Flash Flood Watch | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 13 hr |
| Aug 1, 5:13 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 5 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.